Kaposi sarcoma in a patient with giant cell arteritis
Published Web Locationhttps://doi.org/10.5070/D31c94r8zm
Kaposi sarcoma in a patient with giant cell arteritisDepartments of Rheumatology and Histopathology, Haroldwood Hospital, Barking, Havering and Redbridge hospitals NHS trust,
Romford, Essex. firstname.lastname@example.org
Anoop Kuttikat MB BS, Abhay Joshi MD, Ibtisam Saeed FRCPath, Kuntal Chakravarty FRCP
Dermatology Online Journal 12 (6): 16
Kaposi sarcoma usually occurs in immunosuppressed patients. A classic type has been reported in elderly men of Jewish and Mediterranean origin. We report a case of an elderly woman with giant cell arteritis (GCA) who developed Kaposi sarcoma while on a double blind trial for GCA with an anti-tumor-necrosis-factor medication. Our patient had none of the risk factors for Kaposi sarcoma, and when she was withdrawn from the study it was found that she was receiving only placebo along with the moderate, tapering doses of corticosteroids.
|Figure 1||Figure 2|
|Figure 1. Clinical photograph showing skin nodule|
|Figure 2. Histology of the skin lesion showing, vascular slit like spaces containing red cells and the spaces were lined by plum spindle cells|
A 79-year-old woman presented to an ophthalmologist with a short history of blurred vision and unilateral headache. There were no associated symptoms such as nausea, vomiting, dizziness, jaw claudication, or tongue claudication. There was no history of migraine. She had suffered from glaucoma for 10 years for which she was on Timolol. She was happily married for 40 years and lived with her husband.
Physical examination revealed tenderness over the temporal artery and decreased temporal artery pulsations on the symptomatic side. Her visual acuity was 6/9 in both eyes and her visual fields were normal.
Laboratory investigations revealed moderate normochromic, normocytic anaemia with hemoglobin of 9.6 g per dL and a raised erythrocyte sedimentation rate (ESR) of 130 mm in the first hour. Temporal artery biopsy did not reveal evidence of arteritis. A clinical diagnosis of giant cell arteritis (GCA) was made because she fulfilled the American college of rheumatology criteria; the patient was started on 60 mg of prednisolone by the ophthalmologist.
She was seen in the rheumatology clinic 2 weeks later. Clinically she had improved and her ESR had dropped significantly. Her prednisolone dose was reduced to 40 mg per day. A DEXA scan was done and showed osteoporosis of the lumbar spine.
In order to prevent long-term complications from continuous use of high-dose corticosteroids, many trials are exploring the effectiveness of other agents. Our unit was involved with a phase-2, randomized, double blind, placebo-controlled, multicenter study looking at the efficacy of Infliximab (anti-tumor-necrosis-factor) in patients with GCA. We included her in our study and she started receiving infusions as per the protocol.
Further review 6 weeks later showed that she was clinically very well, but her ESR was still elevated at 85 mm per hour. The trial protocol required the principal investigator to increase the corticosteroid dose, but it was generally felt that because she was clinically well with no symptoms to suggest continued activity of GCA, the dose was not increased. A thorough physical examination at this time revealed a few pink, painless skin nodules on chest wall and thigh, which the patient noticed over the last 2 weeks (Fig. 1).
A biopsy of the lesion revealed poorly formed vascular slit-like spaces containing red cells and the spaces were lined by plump spindle cells (Fig. 2). Immunohistochemistry studies revealed positive staining of the spindle cells for CD31 and CD34 and nuclear positivity for human herpes virus 8. These findings were highly suggestive of Kaposi sarcoma.
A virology screen was negative for HIV, CMV, hepatitis B, HTLV 1 and 2, and herpes simplex.
Because of her definitive diagnosis of KS, she was withdrawn from the trial and her treatment was unblinded. This showed that she was receiving placebo infusions, not infliximab. She was tapered off the corticosteroids and the KS resolved within 6 months without further specific treatment. Kaposi sarcoma and GCA symptoms have not recurred during 1 year of followup.
Giant cell arteritis is a large-vessel vasculitis of unknown etiology. It predominantly affects persons over the age of 50 years. It is characterized by a panarteritis with a characteristic patchy inflammatory infiltrate. Our patient met the criteria for diagnosis of GCA according to the American college of rheumatology and was included in the trial of infliximab in GCA .
The conventional therapeutic approach is to give high dose steroids in the acute phase and then to withdraw steroids gradually when the disease is in remission. However, in a significant number of cases we tend to use steroid-sparing agents because steroid withdrawal can be prolonged.
Because tumor necrosis factor alpha (TNF-α) is an important mediator in the inflammatory response, long term TNF blockade has raised the concern of increased risk of serious infections and malignancies. An association between TNF-α inhibition and tuberculosis is well recognized  but Kaposi sarcoma (KS) has not been reported in a patient with GCA treated with anti-TNF medication. (3)
Kaposi sarcoma occurs in immunosuppressed patients, often in association with human herpes virus 8 infection. A classic type has been reported in elderly men of Jewish and Mediterranean origin . It also occurs in the recipients of organ transplant. Our patient had none of the risk factors for Kaposi sarcoma and was not receiving active immunosuppression with anti-TNF medication, although she was receiving moderate doses of corticosteroid.
Perhaps it is important to realize that a raised ESR should not prompt an increase in corticosteroid dose as often happens in primary as well as secondary care. On the other hand such patients should be thoroughly asessed prior to the automatic response of increasing the corticosteroid dose. Our case is a clear illustration of the immunosuppressive effect of systemic corticosteroids alone. Corticosteroid immunosuppression can be significant, even at moderate doses, and must be taken seriously in the elderly.
References1. Hunder GG, Bloch DA, Michel BA, Stevens MB, Arend WP, Calabrese LH, et al. The American College of Rheumatology 1990 criteria for the classification of giant cell arteritis. Arthritis Rheum 1990; 33:1122-8.
2.Keane j, Gershon S, Wise RP etal. Tuberculosis associated with infliximab, a tumour necrosis factor alpha-neutralizing agent. N Engl J Med 2001; 345:1098-104.
3.Cohen CD, Horster S, Sander C A, Bogner JR, Kaposi's sarcoma associated with tumour necrosis factor alpha neutralizing therapy. Ann Rheum Dis 2003:62:684
4.Hengge UR, Ruzicka T, et al Update on Kaposi's sarcoma and other HHV 8 associated diseases, part1&2.Lancet Infect Dis 2002,2:281-92.344-52
© 2006 Dermatology Online Journal